The Importance of A Good History in Tox Patients

by Bob Stuntz


From our last post: “EMS brings in a 22 year old male who has presented multiple times previously with suicidal gestures. Tonight, they state he took an unknown quantity of acetaminophen about 4 hours prior to arrival. You draw a 4 hour acetaminophen level, and it is 105 micrograms/mL. Feeling good that he is below the treatment threshold of 150 micrograms/mL, you are just about to call the psychiatrist when the patient tells you he actually ingested “Tylenol PM.” Does this matter? Is the patient medically clear?”


Pimpsmanship 101: if an attending asks you a question like that, the answer is not going to be “yes, the situation you presented me is the right answer with no change.  Medically clear.”  Unless your attending is doing some 5th level Jedi-type pimping.  

Tylenol PM is a combination of acetaminophen and dihenhydramine.  Diphenhydramine overdose is concerning in and of itself as it can cause the anticholinergic toxidrome.  In this case, however, the diphenhydramine is cause for a different concern.  

Diphenhydramine can cause delayed GI motility, potentially causing delayed acetaminophen toxicity.  In fact, any agent that causes delay in GI motility (think opioids) can cause this problem.  Because of this, your 4 hour level is not going to be reliable.  If you are concerned that a patient may have delayed motility or gives you a history of co-ingestion of any drug that causes slowed GI motility, you should check an 8 hour level, and treat if toxic based on the Rumack Nomogram.  The same goes for extended-release acetaminophen preparations (see references below)

This case and topic highlights the importance of the history in patients presenting to the emergency department with potential toxic ingestions.  In particular, remember these 3 tremendously important points:

1. When did they ingest, what did they ingest, and how much?  This obviously gives you the basics.  It also is helpful in calculating toxic doses (do you know the toxic dose of acetaminophen in mg/kg?)

2. Were there any co-ingestants?  Obviously this makes a huge difference in this case.  In all cases, you want to know the full spectrum of what you may be facing, and what toxidromes you need to look for.  

3. To what medications did they have access?  This is a crucial historical point, and this is one of those cases where not showing up with your cynical hat can prove foolish.  Remember, patients who have ingested medications often have done so with the intent to harm themselves.  Now they are talking to a doctor who is trying to save them.  They may not be straightforward with you.  Knowing what medications were available to them may give you a hint about what they really took.   

Talk to family, those who live with them, and definitely talk to your prehospital providers.  This is also a big pearl for your oral boards: If anyone is available to provide extra history, they are there for a reason.  Ask the question: is there anyone else who can provide me with additional history?  This extra history can prove to be vital.  In this case, it is the difference between treating your patient appropriately or sending them to psych to crump.  

1. Ho S, Arellano M, Zolkowski-Wynne J. Delayed increase in acetaminophen concentration after Tylenol PM overdose. Am J Emerg Med 1999;17:315–7.
2.  Schwartz EA, Hayes BD (@PharmERToxGuy), Sarmiento KF. Development of hepatic failure despite use of intravenous acetylcysteine after a massive ingestion of acetaminophen and diphenhydramine. Ann Emerg Med 2009;54:421–3.
3.  See this post from The Poison Review (@poisonreview) reviewing an article from JEM 2012 on this very subject
4. See this post from UMEM Education Pearls on when a subtoxic 4 hour acetaminophen level may not be enough.